South Dakota, 2018

Damaging Wind in South Dakota, August 18, 2018

August 18, 2018 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced 60 mph wind gusts east of Wanblee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced 60 mph wind gusts east of Wanblee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 18, 4:20 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 18, 4:20 PM MST, 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
520 PM MDT Sat Aug 18 2018

.DISCUSSION...(This Evening Through Saturday)
Issued at 258 PM MDT Sat Aug 18 2018

Current surface analysis shows lee trough over far western SD,
with weak low pressure over southwest ND. Upper level analysis
shows strong trough over MT, starting to close off as it moves
over the high plains. Skies are mainly cloudy over northeast WY
and far western SD, with increasing clouds to the east. KUDX radar
shows showers and storms from northeast WY into the Black HIlls,
with the strongest activity over the northern Black Hills area.
Temps range from the 60s and lower 70s over northeast WY and the
Black Hills to near 90 over south central SD. Winds are generally
west- northwest behind the surface trough, southerly to the east
of it.

Unsettled and wet weather can be expected through the weekend as the
trough moves across the region. The rainfall will generally come in
two phases. The first will be with the passing surface trough and
shortwave energy through early this evening. Another batch of
rainfall is then expected later tonight through much of Sunday with
the passing upper level system. Many areas will receive beneficial
rainfall over the weekend, a half inch or more, with some areas from
the northern Black Hills and northwest SD to central SD seeing 1 to
2 inches or more.

For late this afternoon and early evening, showers and thunderstorms
will continue to expand eastward across western SD, with some
decrease in coverage likely over northeast WY. Plenty of instability
around for at least isolated strong to marginally severe storms over
western and central SD, MUCAPE values of 1000 to over 2000 j/kg.
However, shear and winds aloft are relatively weak and will likely
result in most of the stronger storms not sustaining themselves for
very long. With precipitable water values above average, locally
heavy rainfall can be expected. Any stronger storms will generally
move east of the area mid to late evening, with lingering showers
and a few storms overnight. Lows tonight will be in the 50s and
lower 60s.

Sunday will be cool, cloudy, blustery, and showery for most areas as
the upper level system passes over the region. A few thunderstorms
are likely, especially to the south and east of the Black Hills,
with some heavier rainfall expected. Highs will only be in the
60s to mid 70s. Showers will end and skies will gradually clear
from northwest to southeast Sunday afternoon and night as the
system moves away.

Cooler conditions will linger into at least the first part of the
week, with highs mostly in the upper 60s and 70s on Monday and
Tuesday. A ridge is forecast to build over the western US during the
first half of the week. As it does, a weak disturbance could bring
isolated to widely scattered showers and thunderstorms Monday night
into Tuesday, especially to northeast WY and southwest SD. At this
point, the rest of the week looks mostly dry and at least seasonably
warm. The ridge to the west will likely weaken some as is moves
toward the plains late in the week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 520 PM MDT Sat Aug 18 2018

Scattered TSRA over the SD plains and SHRA over portions of
western SD/northeastern WY will continue through the overnight,
with SHRA becoming more widespread after 06z. As SHRA overspread
the area, cigs will deteriorate to MVFR/IFR, with some localized
reductions to vsbys in heavier SHRA/lingering TSRA. Gusty
northwest winds will be possible behind a cold front through the
night and much of tomorrow, with frequent gusts up to 30 kt
expected area-wide. Conditions will begin to improve from west to
east by Sunday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Sherburn
Hazardous weather outlook, Aug 18, 1:05 AM MST, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
205 AM MDT Sat Aug 18 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
205 AM MDT Sat Aug 18 2018 /305 AM CDT Sat Aug 18 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Widespread thunderstorms are expected today and tonight. There is
a marginal risk of severe thunderstorms this afternoon and evening
with hail and strong winds. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Sunday, Severe thunderstorms
are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 18, 3:58 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Rapid City SD
458 PM MDT SAT AUG 18 2018

SDZ002-014-182330-
Ziebach SD-Perkins SD-
458 PM MDT SAT AUG 18 2018

...STRONG THUNDERSTORM OVER WESTERN ZIEBACH AND EAST CENTRAL PERKINS
COUNTIES...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Arrow Head Buttes, or 19 miles north of Faith,
moving northeast at 5 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of western Ziebach and
east central Perkins Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4518 10195 4531 10213 4541 10203 4526 10181
TIME...MOT...LOC 2258Z 223DEG 5KT 4530 10198

JC
Local storm report, Aug 18, 4:00 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
500 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     NON-TSTM WND GST 4 E CACTUS FLAT         43.84N 101.82W
08/18/2018  M53 MPH          JACKSON            SD   DEPT OF HIGHWAYS

&&

KDS
Local storm report, Aug 18, 4:14 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     NON-TSTM WND GST 1 WSW RED ELM           45.05N 101.80W
08/18/2018  M50 MPH          ZIEBACH            SD   DEPT OF HIGHWAYS

&&

KDS
Local storm report, Aug 18, 4:23 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
523 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     NON-TSTM WND GST 7 SSE MEADOW            45.44N 102.17W
08/18/2018  M56 MPH          PERKINS            SD   DEPT OF HIGHWAYS

&&

KDS
Special weather statement, Aug 18, 4:25 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Rapid City SD
525 PM MDT SAT AUG 18 2018

SDZ044-047-182345-
Bennett SD-Todd SD-
525 PM MDT SAT AUG 18 2018

...STRONG THUNDERSTORM OVER WEST CENTRAL TODD AND EAST CENTRAL
BENNETT COUNTIES...

At 525 PM MDT/625 PM CDT/, Doppler radar was tracking a strong
thunderstorm 3 miles west of Harrington, or 20 miles east of Martin,
moving northeast at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Vetal and Harrington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4303 10130 4316 10148 4332 10132 4316 10105
TIME...MOT...LOC 2325Z 224DEG 22KT 4316 10132

JC
Special weather statement, Aug 18, 4:29 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
529 PM MDT SAT AUG 18 2018

SDZ043-182345-
Jackson SD-
529 PM MDT SAT AUG 18 2018

...STRONG THUNDERSTORM OVER CENTRAL JACKSON COUNTY...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Wanblee, or 15 miles south of Kadoka, moving northeast
at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Jackson
County, northeast of Wanblee along highway 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4353 10152 4358 10164 4370 10155 4362 10136
TIME...MOT...LOC 2328Z 213DEG 13KT 4361 10152

JC

The radar

The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 18, 4:29 PM MST
Where
Jackson County, 7 mi E of Wanblee
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -101.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772685.